Maine, 2006

Hail and Damaging Wind in Maine, July 15, 2006

July 15, 2006 · NWS GYX · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 15, 1:43 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 15, 1:43 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
243 PM EDT SAT JUL 15 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/... THUNDERSTORMS BEGINNING
TO FIRE OVER THE MOUNTAIN AREAS AS EXPECTED THIS AFTERNOON. MODELS
CONTINUE TO BE A LITTLE BIT ERRATIC WITH REGARD TO STRENGTH OF
STORMS TODAY. WILL CONTINUE TO TAKE A WAIT AND SEE APPROACH WITH
THESE STORMS. COULD BE SOME ISOLATED SEVERE CELLS THIS AFTERNOON
AND EVENING. SHORT WAVE REMAINS WELL BACK TO THE WEST IN NEW YORK
STATE AND WILL NOT MOVE ACROSS CWA UNTIL LATER TONIGHT. WILL KEEP
CHANCE POPS IN THE FORECAST OVER THE FAVORED MOUNTAIN AREAS...WITH
LITTLE OR NO CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG THE COAST.
TOMORROW LOOKS PRETTY HOT...BUT VERTICAL PROFILES INDICATE THAT
THE ATMOSPHERE SHOULD REMAIN CAPPED. WILL DROP ANY MENTION OF POPS
FOR TOMORROW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WARM AND HUMID WEATHER WILL CONTINUE INTO TUESDAY. THREAT OF
SHOWERS SEEMS MINIMAL ACROSS MOST AREAS INTO TUESDAY ALTHOUGH
THERE WILL BE A CHANCE OF SHOWERS IN THE MOUNTAINS MONDAY
AFTERNOON. WITH COLD FRONT APPROACHING TUESDAY...EXPECT A THREAT
OF SHOWERS ALL AREAS DURING THE AFTERNOON. MODELS ARE NOT IN GOOD
AGREEMENT ON STRENGTH OF FRONT...HOW FAR SOUTH IT WILL PUSH...AND
HOW MUCH DRY AIR PUSHES IN BEHIND THE FRONT. HAVE FOLLOWED GFS
SOLUTION WITH A DRIER DAY FOR WEDNESDAY. AFTER THAT...00Z GFS
FRONTAL BOUNDARY PUSHES BACK AS WARM FRONT...THEN LINGERS OVER AREA
FOR REMAINDER OF WEEK INTO THE WEEKENDS...KEEPING THREAT OF
SHOWERS AND THUNDERSTORMS ACROSS AREA. LATEST 12Z GFS SOLUTION
QUITE DIFFERENT THAN PREVIOUS RUNS...AND AT THIS TIME...ID LIKE
TO SEE MORE SIMILAR RUNS BEFORE ALTERING EXTENDED FCST.

HAVE USED MAINLY GFS TEMPS.

&&

.AVIATION...
MAINLY VFR THIS EVENING...WITH FOG DEVELOPING DURING THE
OVERNIGHT HOURS. ONCE FOG GETS GOING EXPECT ALL LOCATIONS TO DROP
TO AT LEAST MVFR CONDITIONS...WITH LEBANON DROPPING TO LIFR.

&&

.MARINE...
SHORT TERM...NO PROBLEMS ON THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

LONG TERM...JENSENIUS
Hazardous weather outlook, Jul 15, 2:17 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
317 AM EDT SAT JUL 15 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-160730-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
317 AM EDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 15, 1:51 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
251 PM EDT SAT JUL 15 2006

MEZ009-151945-
CENTRAL SOMERSET-
251 PM EDT SAT JUL 15 2006

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 345 PM
EDT...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTH OF JACKMAN
ALONG THE CANADIAN BORDER. THIS CLUSTER WILL BRING LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES...AND COULD CAUSE SMALL STREAMS TO
APPROACH BANKFULL. THESE STORMS ALSO CONTAINS DANGEROUS
LIGHTNING...WIND GUSTS TO 45 MPH...AND POSSIBLY SMALL HAIL. THE
STORMS WILL DRIFT SLOWLY TO THE NORTHEAST ALONG THE U.S. AND CANADA
BORDER THROUGH 345 PM.

APFFEL

The radar

The Caribou radar (KCBW), 197 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Somerset

When
July 15, 2:45 PM EST to 2:48 PM EST
Where
Somerset County, 5 mi NNW of Jackman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.700, -70.300

Thunderstorm Wind, Somerset

When
July 15, 2:50 PM EST to 2:53 PM EST
Where
Somerset County, 5 mi N of Jackman
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.700, -70.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524452, 5524453.